- April 20, 2009
Influenza patients between 10 and 17 who took Tamiflu were 54 per cent more likely to exhibit serious abnormal behaviour than those who did not take the antiflu drug, a final report from a Japanese Health, Labour and Welfare Ministry research team, said.
The team, led by Yoshio Hirota, a professor at Osaka City University, studied the cases of about 10,000 children under 18 who had been diagnosed with influenza since 2006.
It will soon submit the report to a safety research committee of the ministry's Pharmaceutical Affairs and Food Sanitation Council.
"The link with Tamiflu can't be ruled out," the report said. "New research should be carried out, focusing on serious abnormal behaviour."
The ministry suspended the use, in principle, of the drug by 10- to 19-year-olds in 2007 after a number of children behaved abnormally after taking it. Examples of such behaviour include one child who started to hop after taking the drug and another who tried to jump from a balcony. The new findings make it unlikely the ministry will lift the ban.
Previous analyses have been unable to establish a link between the drug and abnormal behaviour. The committee's main focus regarding the research had been the issue of when to lift the ban.
When the team limited its analysis to children who had displayed serious abnormal behaviour that led to injury or death, it found those who had taken Tamiflu were 25 per cent more likely to behave unusually.
The figure was 54 per cent higher among children ages 10 to 17. However, when taking into account all degrees of abnormal behaviour, including minor behavioural problems such as incoherent speech, the team found children who took the drug were 38 per cent less likely to behave strangely.
The million dollar question:
Why are those side effects found only in Japan?